Hail, Ottawa
- When
- April 22, 8:01 PM CST to 8:02 PM CST
- Where
- Ottawa County, 2.76 mi S of Lindsey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.060, -97.680
Scattered severe storms developed in central Kansas and moved into portions of north central Kansas during the late evening hours. While most storms overnight were not severe, a few produced hail to ping pong ball size in Ottawa county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered severe storms developed in central Kansas and moved into portions of north central Kansas during the late evening hours. While most storms overnight were not severe, a few produced hail to ping pong ball size in Ottawa county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 5:36 PM CST, 2 hours 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 636 PM CDT Tue Apr 22 2025 .KEY MESSAGES... -Scattered thunderstorms could develop (30-50% chance) this evening. A few storms could reach severe limits. -A similar setup could lead to more convection tomorrow afternoon. -A round of more widespread rainfall is expected later in the week before a brief break in precipitation chances late Friday/early Saturday. && .DISCUSSION... Issued at 247 PM CDT Tue Apr 22 2025 Other than a few sprinkles across northern KS near a surface boundary, conditions are dry and sunny this afternoon with temperatures warming well into the 70s, even some low 80s in the southern half of the forecast area today. Instability is building south of the front this afternoon due to some theta-e advection. This evening, there remains a chance (30-50%) for scattered thunderstorm development south of the boundary, however, there does not appear to be much in the way of upper level support for more widespread, robust development. If storms develop, a few could produce large hail and strong winds with models agreeing on 1000 to 1500 J/kg of MLCAPE and around 30 kts of effective bulk shear. A nocturnal LLJ may allow a few storms to continue into tonight, but tomorrow becomes a bit more uncertain. Am thinking the morning hours could be mainly dry south of I-70, with a 30-40% chance for showers/scattered storms in northern KS where there may be some isentropic ascent. POPs then increase tomorrow afternoon as a subtle shortwave rides through the southwest flow pattern aloft. Storms tomorrow again look to be scattered in coverage and could contain hail and strong winds with a similar environmental setup to today. Rainfall amounts will range quite a bit across the area through midweek, given the convective nature of precipitation. Thunderstorms could produce a quick half an inch where they occur, while some locations may not see much of any rain until later this week. A more notable mid-level wave looks to move over the central CONUS on Thursday, leading to slightly higher confidence in more widespread precipitation for the area, especially late in the day when a surface low and cold front approach. Mean ensemble pwats are around 1.2", which is above the 90th percentile of sounding climatology. Thus, a round of moderate to heavy rainfall could result. A brief break in precipitation chances will occur Friday afternoon as high pressure moves in behind the aforementioned cold front. A progressive pattern brings a more amplified trough axis across the western CONUS late in the weekend, which will again increase chances for rain and thunderstorms at that time. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 634 PM CDT Tue Apr 22 2025 Little has changed in the way of thunderstorm chances or confidence with this forecast issuance. We continue to monitor for storms developing in south central KS this evening where confidence is higher. However, models haven't been very consistent with storm evolution into northeast KS later tonight and forcing for ascent is weaker in this area. Have maintained the PROB30 mention at all TAF sites and timing from the previous issuance is still reasonable. Think amending (if necessary) as the scenario becomes clearer seems to be the sensible approach. Otherwise, VFR conditions prevail with winds becoming lighter from the SE to SSE. Storms may redevelop late in the period, but confidence is too low for a mention at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Teefey AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 252 PM CDT Tue Apr 22 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-232000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 252 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Scattered thunderstorms could develop this evening and linger into the overnight hours. A few storms may reach severe limits. Large hail and damaging winds are the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Multiple rounds of rain and storms are expected Wednesday into early Friday across the area. Periods of heavy rain capable of causing flooding are possible, along with a low strong to severe storm threat. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
804 PM CDT Tue Apr 22 2025
KSZ038-230130-
Wabaunsee-
804 PM CDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WABAUNSEE COUNTY
THROUGH 830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Keene, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Maple Hill and Keene.
This includes Interstate 70 between mile markers 336 and 345.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 9615 3903 9622 3910 9601 3911 9600
3911 9597 3910 9596 3900 9595 3895 9595
TIME...MOT...LOC 0103Z 251DEG 15KT 3898 9613
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GarganThe Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244316, 1244315.